Jump to content

TCsabres006: Sugar or caffeine enhancing withdrawal side effects


TCsabres006

Recommended Posts

Hello All,

I am 5 1/2 weeks completely off meds, and noticed recently that caffiene and/or sugar, has enhanced my withdrawal side effects.

 

For example, this afternoon I drank a cup of apple cider, and shortly after had bad brain fog, then felt dazed, followed by a crash, with depression and fatigue. I'm now just fatigued mostly. Is it normal for sugar to cause this during withdrawal? How long can I expect this extra sensitivity to last?

Link to comment
  • ChessieCat changed the title to TCsabres006: Sugar or caffeine enhancing withdrawal side effects
  • Moderator

Hi @TCsabres006,

 

Congrats on getting off meds : )

 

Yes, definitely possible for sugar to make things worse. I have had that problem myself. Why it happens or what the mechanism is? Hard to know. I know that there is generally a release of GABA with the hormone glucagon, and this could certainly have an effect. No way to know unless you want to run a few medical tests on yourself. If you seem to find some correlation, I would certainly be interested to know!

 

Caffeine is also a possible trigger. It seems to enhance the neurotoxicity of various sedatives and I'm not sure that is something you'd want to take until your withdrawal symptoms have completely disappeared. Also avoid alcohol, obviously. Really there are not too many psychotropics you would want to consume if you want to be and feel healthy. 

 

What drug did you taper, a benzo, an antidepressant? Might be relevant to know the pharmacology involved. 

Remeron - 2004-2005 (bad withdrawal)

Clonazepam - 2005-2018 (jumped around March)

Olanzapine - 2014- late 2017

Domperidone - 2008-2018

Many drugs in between including Lexapro, other benzos and z-drugs.

Still suffering post-withdrawal from Clonazepam (Klonopin), Olanzapine and Domperidone. 

Link to comment
  • 2 weeks later...
On 10/7/2021 at 10:49 AM, DataGuy said:

Hi @TCsabres006,

 

Congrats on getting off meds : )

 

Yes, definitely possible for sugar to make things worse. I have had that problem myself. Why it happens or what the mechanism is? Hard to know. I know that there is generally a release of GABA with the hormone glucagon, and this could certainly have an effect. No way to know unless you want to run a few medical tests on yourself. If you seem to find some correlation, I would certainly be interested to know!

 

Caffeine is also a possible trigger. It seems to enhance the neurotoxicity of various sedatives and I'm not sure that is something you'd want to take until your withdrawal symptoms have completely disappeared. Also avoid alcohol, obviously. Really there are not too many psychotropics you would want to consume if you want to be and feel healthy. 

 

What drug did you taper, a benzo, an antidepressant? Might be relevant to know the pharmacology involved. 

 

Thank you for the reply! I didn't get to taper. I was taken cold turkey off venlafaxine because it was skyrocketing my blood pressure. This was after being on ssri medication since 2011. From 2020-This recent cut off of all meds, they had me try 6 or 7 different meds and none of them worked.

 

I did speak with my psychiatrist about these incidents and noticed I took regular Claritin before drinking the cider and eating the Mac and cheese, and he said the claritin could've very well been the culprit.

 

I will be off meds 2 months this Wednesday but am debating going back on. For the past month I've noticed more depression slowly developing. On top of that, my wife and I are expecting our first baby Nov 12th, so that is also factoring into my decision, as I cannot afford to rest/sleep more days than not.

Link to comment
  • Administrator

Hello, @TCsabres006

 

Did you have this bad reaction to venlafaxine when you started it, or did it happen after you had been taking it for some time? What was your prior drug change?

 

How's your blood pressure now? How's your sleep?

 

To help us out, follow these instructions Please put your drug and withdrawal history in your signature You may need to use a computer to do this.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
On 10/22/2021 at 2:06 PM, Altostrata said:

Hello, @TCsabres006

 

Did you have this bad reaction to venlafaxine when you started it, or did it happen after you had been taking it for some time? What was your prior drug change?

 

How's your blood pressure now? How's your sleep?

 

To help us out, follow these instructions Please put your drug and withdrawal history in your signature You may need to use a computer to do this.

I feel that it started after taking it for some time. I was on it for 13 days before I was pulled off from it. The day after I stopped taking the venlafaxine, my blood pressure was back to normal throughout the day and has been back to normal since.

 

My sleep has been fine, but I've felt like it's still not enough. I'm still tired throughout the day. I decided to go back on medication, I'm trying Bupropion 150mg again. It'll be a week tomorrow and I feel that it's been helpful, as I haven't felt as "blah." I was on bupropion before, about 5 years or so before it stopped working.

 

I appreciate your response! My medication history should be in my signature already (I believe?) If not, I'll have to enter it using my laptop!

Link to comment
  • Administrator

Venlafaxine caused a blood pressure spike?

 

Some people have significant adverse reactions to antidepressants within a few doses. They aren't on the drugs long enough to be at risk for withdrawal, yet when they stop the drugs, they have symptoms that are very much like withdrawal symptoms, which resolve very gradually over months, as withdrawal syndrome does -- but apparently over a shorter span than full-blown withdrawal syndrome.

 

Typically, these symptoms come in waves. Fatigue is a common post-drug symptom.

 

It sounds like you are one of those people. You can find other cases by looking for the tag "immediate adr".

 

See Adverse reactions to an antidepressant within a few doses -- how long for recovery?

 

Wellbutrin is a stimulant. It sounds like your system was sensitized by your adverse drug reaction, I hope you get along with the new drug.

 

Your signature is blank, please enter your drug history in it.

 

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy